Minnesota, 2011

Winter Weather in Minnesota, March 16, 2011

March 16, 2011 · NWS ARX · 1 event in 1 county or zone

Some light rain fell in the Rochester (Olmsted County) area during the afternoon of the 15th. As temperatures dropped below freezing during the early morning of the 16th, the left over moisture from the rain, combined with some light fog, froze to create some icy roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Some light rain fell in the Rochester (Olmsted County) area during the afternoon of the 15th. As temperatures dropped below freezing during the early morning of the 16th, the left over moisture from the rain, combined with some light fog, froze to create some icy roads. A ten vehicle accident occurred near the intersection of U.S. Highway 63 and County Road 16 that prompted officials to shut down the northbound lanes of Highway 63 for a while. Only one minor injury occurred. At least 17 other minor accidents occurred around Olmsted County as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 16, 3:04 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 16, 3:04 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
404 AM CDT WED MAR 16 2011

.SHORT TERM...TODAY THROUGH FRIDAY

DURING THE EVENING AND OVERNIGHT...THERE HAS BEEN A FEW REPORTS OF
DENSE FOG ACROSS SOUTHEAST MINNESOTA. THERE HAS BEEN JUST ENOUGH
STIRRING IN THE WINDS TO KEEP THIS DENSE FOG FROM BECOMING
WIDESPREAD. THIS EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THIS
MORNING...SO THERE ARE NO PLANS AT THIS TIME TO GO WITH A DENSE
FOG ADVISORY.

THE 16.00Z MODELS ARE IN GOOD AGREEMENT THAT A WEAK SHORT WAVE
TROUGH WILL MOVE EAST ACROSS SASKATCHEWAN AND MANITOBA THIS
AFTERNOON...WESTERN ONTARIO TONIGHT...AND EASTERN ONTARIO ON
THURSDAY. AS THIS OCCURS...A COLD FRONT WILL MOVE SOUTHWARD
THROUGH THE UPPER MISSISSIPPI RIVER VALLEY. THIS FRONT WILL MOVE
SOUTHWARD THROUGH NORTHERN MINNESOTA TONIGHT...AND THROUGH
SOUTHERN MINNESOTA...NORTHERN IOWA AND WISCONSIN ON THURSDAY.
WITH THE BEST MOISTURE TRANSPORT NORTH OF THE AREA TONIGHT...THE
PRECIPITATION CHANCES WERE REMOVED. ON THURSDAY...THE BEST CHANCES
OF RAIN LOOK TO BE POST FRONTAL. THIS MAINLY DUE TO THE CAPPING
THAT IS TAKING PLACE AHEAD OF THIS FRONT.

FROM LATE THURSDAY NIGHT INTO FRIDAY MORNING...ANOTHER SHORT WAVE
TROUGH WILL MOVE NORTHEAST ACROSS THE MID MISSISSIPPI RIVER VALLEY
AND SOUTHERN GREAT LAKES. AS WITH PREVIOUS MODELS...THE MOISTURE
TRANSPORT IS NOT THAT IMPRESSIVE WITH THIS SYSTEM. HOWEVER THERE
IS MODERATE TO STRONG 700 TO 500 MB FRONTOGENESIS ALONG AND SOUTH
OF THE INTERSTATE 90 CORRIDOR. AS A RESULT...THERE STILL LOOKS TO
BE AT LEAST A CHANCE FOR SOME RAIN WITH THIS SYSTEM. THE MAIN
ADJUSTMENTS TO THIS PART OF THE FORECAST WAS TO JUST FINE TUNE THE
TIMING AND THE LOCATION OF THE PRECIPITATION CHANCES.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

FROM FRIDAY NIGHT THROUGH SATURDAY EVENING...A CANADIAN HIGH
PRESSURE SYSTEM WILL PROVIDE DRY WEATHER ACROSS THE REGION.

ON LATE SATURDAY NIGHT...THE 16.00Z MODELS ARE MUCH SLOWER AT
MOVING THE WARM FRONT BACK INTO SOUTHERN IOWA. THIS ALSO SHOWED UP
IN THE 15.00Z ECMWF. DUE TO THIS...THE PRECIPITATION CHANCES WERE
TAKEN OUT OF THE AREAS NORTH OF THE INTERSTATE 94 CORRIDOR...AND
LOWERED ELSEWHERE. WITH THIS CHANGE...THIS ALLOWED THE OPPORTUNITY
TO TAKE THE MENTION OF SNOW OUT OF THE FORECAST.

LIKE YESTERDAY...IT CONTINUES TO LOOK LIKE THE BEST CHANCES WILL
BE FROM SUNDAY NIGHT INTO MONDAY MORNING. THIS IS WHEN THE AREA
WILL BE SEEING THE STRONGEST MOISTURE TRANSPORT INTO THE AREA.
THIS IS IN RESPONSE TO A 50 KNOT 850 MB JET. WITH THE 0-3 KM MOST
UNSTABLE CAPES CLIMBING INTO THE 300 TO 600 J/KG...WE MAY ALSO SEE
A CHANCE FOR A FEW THUNDERSTORMS SOUTH OF THE INTERSTATE 90
CORRIDOR. SINCE THE MODELS HAVE BEEN STRUGGLING A BIT WITH THE
TIMING AND PLACEMENT OF THIS FRONT...THE CHANCE OF THUNDERSTORMS
WAS LEFT OUT OF THE FORECAST FOR NOW.

FROM MONDAY AFTERNOON THROUGH TUESDAY...THE MODELS CONTINUE TO
STRUGGLE ON THE PLACEMENT OF THE FRONT AND THE TIMING OF SHORT
WAVES THROUGH THE REGION. DUE TO THIS...THERE HAS BEEN QUITE A BIT
OF VARIABILITY ON PRECIPITATION AMOUNTS...LOCATION...AND TIMING.
WITH LOWER CONFIDENCE DURING THIS TIME FRAME...THE PRECIPITATION
CHANCES WERE KEPT IN THE 20 TO 40 PERCENT RANGE.

&&

.AVIATION...TODAY AND TONIGHT

FIRST CONCERN IS THE POTENTIAL FOR IFR/MVFR FOG. RIDGE WORKING
ACROSS THE REGION EARLY THIS MORNING HAS LED TO MOSTLY LIGHT
WINDS...WITH CLEAR SKIES OVERHEAD. MOISTURE FROM MELTING SNOW IS
TRAPPED UNDER AN INVERSION AROUND 500-1000 FT...PER BUFKIT
SOUNDINGS. CONDITIONS ARE FAVORABLE FOR FOG...QUESTION IS JUST HOW
THICK IT WILL GET. LATEST SFC OBS SHOW PATCHY NATURE OF THE FOG WITH
LOCATIONS VARYING FROM IFR FG TO P6SM...MAKING IT DIFFICULT TO
FORECAST VSBYS AT KRST/KLSE. WHERE THE WINDS ARE 4 KTS OR
GREATER...VSBYS ARE GENERALLY MVFR/VFR. WILL WATCH TRENDS CLOSELY WITH
THE 12Z TAFS...AND MAKE ANY AMENDMENTS NECESSARY BEFORE THEN.

THE RIDGE OF THE HIGH SLIDES OFF TO THE EAST THIS AFTERNOON...WITH
INCREASING PRESSURE GRADIENT...AND THUS WINDS. COULD BE SOME GUSTS
LATER THIS AFTERNOON/EVENING. WINDS WILL PERSIST TONIGHT...BUT
STRONG PUSH OF WARM AIR IN THE LOW LAYERS SHOULD SETUP ANOTHER
INVERSION...AND LEAD TO DECOUPLING IN THE VERTICAL WIND
FIELD...ESPECIALLY AT KLSE. THIS COULD RESULT IN LLWS ISSUES...WITH
A GREATER POTENTIAL AT KLSE.

OF INTEREST IS THAT BOTH THE 16.00Z GFS AND NAM POINT TO AN INCREASE
IN THE NEAR SFC SATURATION OVERNIGHT...UNDER THAT INVERSION. THIS
SATURATION ALSO SHOWS UP IN THE BUFKIT SOUNDINGS...AND IS SUGGESTIVE
OF LOW STRATUS OR FOG. IF THE SOUTHERLY WINDS WERE COMING OVER A
SNOWPACK...THINK IFR FOG/STRATUS WOULD BE A GOOD BET. HOWEVER...MOST
OF THE SNOW PACK IS GONE TO THE SOUTH. CONFIDENCE IT NOT HIGH ENOUGH
TO INCLUDE THIS POSSIBILITY FOR KRST/KLSE AT THIS MOMENT...BUT THIS
POTENTIAL WILL HAVE TO BE MONITORED.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BOYNE
AVIATION...RIECK
Hazardous weather outlook, Mar 16, 4:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT WED MAR 16 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARMER TEMPERATURES WILL MELT MUCH OF THE SNOW PACK THIS WEEK...WITH
RUNOFF RESULTING IN RISES ON MANY AREA RIVERS AND STREAMS BY THE
WEEKEND. IN ADDITION...THERE IS THE CHANCE FOR RAIN ON THURSDAY
AND FRIDAY...AND AGAIN SUNDAY THROUGH TUESDAY. ANY RAINFALL WOULD
FURTHER THE MELTING...INCREASING THE RATE AND AMOUNT OF RUNOFF INTO
THE WATER WAYS. WHILE RISES TO FLOOD STAGE COULD TAKE A COUPLE
WEEKS ON THE MISSISSIPPI RIVER...MANY OF ITS TRIBUTARIES COULD
REACH OR EXCEED FLOOD STAGE THIS WEEKEND. THOSE WITH RIVER
INTERESTS SHOULD PAY CLOSE ATTENTION TO FORECASTS THROUGH THE
WEEKEND...AND THE IMPACTS OF THE MELT ON RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Olmsted

When
March 16, 5:45 AM CST to 7:30 AM CST
Where
Olmsted forecast zone
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

A ten vehicle accident occurred at the intersection of U.S. Highway 63 and County Road 16 during the early morning of the 16th. The accident was caused by icy roads when moisture from rain the previous day and light fog froze when temperatures dipped below freezing. Only one minor injury occurred. At least 17 other minor accidents occurred around Olmsted county as well.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290499.